Chemotherapy for cancer causes apoptosis that precedes hypoplasia in crypts of the small intestine in humans
- aDepartment of Gastroenterology, Queen Elizabeth Hospital, Woodville South, South Australia 5011, Australia, bElectron Microscopy Unit, Division of Tissue Pathology, Institute of Medical and Veterinary Science at the Queen Elizabeth Hospital, Adelaide, South Australia 5011, Australia
- Dr D M K Keefe, Department of Medical Oncology, Royal Adelaide Hospital, North Terrace, Adelaide, South Australia 5000, Australia.
- Accepted 1 June 2000
BACKGROUND AND AIMS The mechanism of gastrointestinal damage (mucositis) induced by cancer chemotherapy remains uncertain. The aims of this study were to define the time course and mechanism of small intestinal damage following chemotherapy in humans.
METHODS Patients receiving chemotherapy underwent upper gastrointestinal endoscopy (a maximum of two per patient) with duodenal biopsy prior to chemotherapy and again at 1, 3, 5, and 16 days after chemotherapy. Tissue was taken for morphometry, disaccharidase assays, electron microscopy, and for assessment of apoptosis using the Tdt mediated dUTP-biotin nick end labelling (TUNEL) method. Villus area, crypt length, and mitotic index were measured by a microdissection technique.
RESULTS Apoptosis increased sevenfold in intestinal crypts at one day, and villus area, crypt length, mitotic count per crypt, and enterocyte height decreased at three days after chemotherapy. Disaccharidase activities remained unchanged. Electron microscopy showed increased open tight junctions of enterocytes at day 3, consistent with more immature cells. All indices improved by 16 days.
CONCLUSION Small intestinal mucositis is associated with apoptosis in crypts that precedes hypoplastic villous atrophy and loss of enterocyte height.
- Abbreviations used in this paper:
- Tdt mediated dUTP-biotin nick end labelling